Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS Midland/Odessa, TX

June 23, 2017Lea County, New Mexico; Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 23, 2017, 3:27 PM MDT for Lea County, New Mexico; Andrews County, Gaines County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 3:27 PM MDT (21:27 UTC)
Expired
Jun 23, 2017, 6:30 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Lea County, NM, Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 120 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 3:43 PM MDTFLASH FLOODHobbs, NMMILLEN DRIVE EAST OF HWY 18 CLOSED DUE TO FLOODING. REPORTS OF MULTIPLE CARS FLOATING ON THE SIDES OF THE ROAD AND ONGOING WATER RESCUES.
Jun 23, 3:43 PM MDTFLASH FLOODHobbs, NMMILLEN DRIVE EAST OF HWY 18 CLOSED DUE TO FLOODING. REPORTS OF MULTIPLE CARS FLOATING ON THE SIDES OF THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

960 
WGUS54 KMAF 232127
FFWMAF
NMC025-TXC003-165-240030-
/O.NEW.KMAF.FF.W.0011.170623T2127Z-170624T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
427 PM CDT FRI JUN 23 2017

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Southern Lea County in southeastern New Mexico...
  Northern Andrews County in western Texas...
  Western Gaines County in western Texas...

* Until 730 PM CDT/630 PM MDT/

* At 426 PM CDT/326 PM MDT/, the public reported flash flooding in 
  Hobbs at the New Mexico Junior College. Over two inches of rain 
  have already fallen, so additional Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Hobbs, Andrews, Lovington, Seminole, Eunice, Monument, Humble City,
  Eunice Airport, Nadine, Buckeye, Gaines County Airport, Knowles,
  Frankel City, Oil Center, Higginbotham, Florey, Lea County Regional
  Airport, Industrial Airpark, Paynes Corner and Andrews County
  Airport.

 This includes  Low water crossings LOCATIONs RR 181 CROSSING
SEMINOLE DRAW, RR 181 CROSSING SEMINOLE DRAW TRIB, RR 1757 CROSSING
SEMINOLE DRAW TRIB, RR 181 CROSSING WARDSWELL DRAW, and AVE G
CROSSING WARDSWELL DRAW TRIB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3296 10306 3296 10291 3242 10234 3211 10313
      3276 10367 3308 10307

$$

67
1 follow-up statement
933 
WGUS74 KMAF 232148
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
448 PM CDT FRI JUN 23 2017

NMC025-TXC003-165-240030-
/O.CON.KMAF.FF.W.0011.000000T0000Z-170624T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-Andrews TX-Gaines TX-
448 PM CDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT/630 PM
MDT/ FOR SOUTHERN LEA...NORTHERN ANDREWS AND WESTERN GAINES
COUNTIES...

At 443 PM CDT/345 PM MDT/, the public reported cars floating on on 
State Highway 18 and Millen Drive in Hobbs. The Police Department 
has closed portions of Millen Drive due to high water. Since two to 
three inches of rain have already fallen, additional flash flooding 
is likely.

Some locations that will experience flooding include... 
Hobbs, Andrews, Lovington, Seminole, Eunice, Monument, Humble City, 
Eunice Airport, Nadine, Buckeye, Gaines County Airport, Knowles, 
Frankel City, Oil Center, Higginbotham, Florey, Lea County Regional 
Airport, Industrial Airpark, Paynes Corner and Andrews County 
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3296 10306 3296 10291 3242 10234 3211 10313
      3276 10367 3308 10307

$$

67

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 12:46 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 23, 12:46 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
146 PM CDT Fri Jun 23 2017

.DISCUSSION...
A well defined cold front near LBB continues to move s with an ely
wind in advance assocd with surface low INVOF wrn PB. Meanwhile flow
aloft is from the nw with model indications of a minor shrtwv trof.
SB instability is focusing around the front (moreso just in wake
of it) with steep mid level LRs. There is good directional shear
along with sufficient bulk shear for at least a few severe storms,
anomalously high PWs favor local heavy rain too. Based on expected
frontal location storms will be favored to develop in NW CWFA
probably just prior to 00Z, tracking sewd. High resolution models
including HRRR/TTU WRF are in agreement. Highest PoPs are
warranted before 06Z/Sat. Post-frontal MSLP gradient favor breezy
conditions thru Sat PM, convection INVOF SW-S OK early Sat AM may
enhance winds some? Post-frontal high winds are still possible
thru GDP Mtns, but mixed signals in MOS data prevents issuance of
a headline ATTP, still very windy thru the GDP however. A wide
range of high temps is possible for any given locale on Sat, thus
low confidence temp forecast and as such a blended approach
suffices. Convective concerns are mostly decreased Sat, except
across the Lower Trans Pecos where best SB instability gathers. NW
mid level will persist thru Mon and atmosphere will have a chance
to "reload" with the possibility of nocturnal storms. Sun AM
storms are most favored across PB and late Sun night/early Mon AM
across farw and SE NM. Consistent signal in model data that 85h
temps will remain below 28C, even INVOF Rio Grande, and high temps
will likely be below normal into Tue. Mid level pattern will likely
exhibit a little more ridging from Tue-Thur with possible presence
of mid level theta-e ridge axis Thur, promoting an uptick in
precip coverage? Broadening cyclonic mid level flow will attempt
to suppress mid level ridge keeping temps in check late in the
extended, at least compared to the past week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  79  70  81 /  60  30  50  40
Carlsbad                       67  84  69  88 /  20  20  30  40
Dryden                         77  96  75  92 /  40  30  20  20
Fort Stockton                  72  84  68  88 /  40  20  30  30
Guadalupe Pass                 67  77  63  81 /  20  20  30  40
Hobbs                          64  79  64  81 /  30  10  50  40
Marfa                          66  84  64  86 /  20  30  20  20
Midland Intl Airport           69  82  67  84 /  50  20  40  40
Odessa                         69  81  68  85 /  50  20  40  40
Wink                           69  85  71  89 /  30  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Big
     Bend Area-Crane-Davis/Apache Mountains Area-Ector-Glasscock-
     Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
     Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&
Hazardous weather outlook, Jun 23, 12:45 PM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Fri Jun 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
145 PM CDT Fri Jun 23 2017 /1245 PM MDT Fri Jun 23 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Heat Advisory remains in effect through early this evening for
areas from the southern Permian Basin into the Big Bend.

In addition, thunderstorms are possible this afternoon into this
evening, particularly along the cold front. Some storms may become
strong to severe, capable of producing damaging winds, large hail,
and locally heavy rainfall.

Brief, strong easterly winds are possible through Guadalupe Pass
late tonight in wake of a cold front.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There will be a chance for thunderstorms into the weekend. The main
threats will be lightning and brief heavy rainfall and localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of Southeast New
Mexico and the Permian Basin late this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 23, 3:02 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
402 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     5 NW HOBBS              32.79N 103.22W
06/23/2017  M61 MPH          Lea                NM   MESONET

&&

JULIE.PHILLIPSON
Local storm report, Jun 23, 3:04 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
404 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     1 E HOBBS               32.73N 103.14W
06/23/2017  E60.00 MPH       Lea                NM   TRAINED SPOTTER

&&

05
Local storm report, Jun 23, 3:19 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
419 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 SSW HOBBS             32.70N 103.17W
06/23/2017  M71.00 MPH       Lea                NM   TRAINED SPOTTER

&&

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:08 PM MDTSevere Thunderstorm WarningMAFLea37 min
Jun 23, 2:37 PM MDTSevere Thunderstorm WarningMAFLea53 min
Jun 23, 3:19 PM MDTSevere Thunderstorm WarningMAFLea56 min
Jun 23, 4:05 PM MDTSevere Thunderstorm WarningMAFLea55 min
Jun 23, 4:51 PM MDTSevere Thunderstorm WarningMAFLea54 min
Jun 23, 3:38 PM MDTSpecial Weather StatementMAFCulberson67 min
Jun 23, 3:43 PM MDTSevere Thunderstorm WarningMAFMitchell, Scurry62 min
Jun 23, 3:44 PM MDTSpecial Weather StatementMAFJeff Davis, Presidio46 min
Jun 23, 4:22 PM MDTSevere Thunderstorm WarningMAFMitchell68 min
Jun 23, 4:44 PM MDTFlash Flood WarningMAFAndrews, Dawson, Ector, Gaines, Martin, Midland3 hr
Jun 23, 4:53 PM MDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin67 min
Jun 23, 4:54 PM MDTSevere Thunderstorm WarningMAFAndrews, Ector, Glasscock, Martin, Midland66 min
Jun 23, 5:16 PM MDTFlash Flood WarningMAFMitchell3 hr
Jun 23, 5:27 PM MDTSevere Thunderstorm WarningMAFMitchell26 min
Jun 23, 5:46 PM MDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Upton, Ward59 min
Jun 23, 5:49 PM MDTSevere Thunderstorm WarningMAFDawson, Glasscock, Howard, Martin56 min

Nearby

Flash Flood Warnings in Texas, 2017Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.